MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number DLF180733
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is one of one initial/final mdr being submitted for this complaint with associated mfr# 2954740-2017-00089.Brand name: micrusframe, deltafill, deltaxsft, galaxy g3, and galaxy g3 xsft microcoil delivery systems.Additional procode: krd.(b)(4).Concomitant products: 6f sheath; 071 benchmark catheter; stryker excelsior sl-10 microcatheter.Limited information was received.Only one unit was returned not the two as stated.The sl-10 microcatheter and the rotating hemostatic valve (rhv) were not returned.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.It is also unknown if the device was improperly handled for returned packaging or was further manipulated and/or inspected post-procedurally.In addition, any trace or other evidence that may have been complaint related may have been altered or removed prior to being returned due to post-procedural handling, cleaning, and packaging.All location and measurement callouts are approximate and for reference only.As viewed through the returned packaging, unreported damage of kinking to the device positioning unit (dpu located distal, but adjacent to the marker band, entanglement of the coil, coil stretching, and protrusion of the dpu out of the sheath.The v notch and its extended edges have been damaged.The locking mechanism has compression and stretching damage.No manufacturing defects were found.The outer diameter of rh coil was measured and the results are as follows; proximal rh coil: 0.01420¿, mid rh coil: 0.01426¿ and distal rh coil: 0.01401¿.The unit was measured to be within the specification of 0.0159¿ max.Due to unreported severe coil damage, no duplication of the field complaint could be attempted.Per complaint, ¿¿there were no damages noted on the coil or the microcatheter prior to use or upon removal¿¿ therefore, the circumstances of how and when all the above unreported damage occurred to the unit cannot be determined.The complaint of resistance inside the microcatheter cannot be confirmed.Due to unreported coil stretching and dpu damage and without the return of the sl-10 microcatheter used in the procedure, the root cause of the resistance inside the microcatheter cannot be determined; however, the evidence as received suggests two contributing factors.The factors may have worked in tandem or separately with each capable of producing similar results.The primary contributing factor may have been due to distal interference of an unknown source or location, furthermore it cannot be determined if the interference was of a fixed or detached nature.The secondary, but equally important contributing factor may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool and became embedded.In addition, the locking mechanism may not have been fully disengaged off the core wire.The sheath also caught the v notches extended edges.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which may have bent the dpu, caused the dpu to protrude outside the sheath, and produced a portion of the proximal coil damage found.In this condition resistance will be encountered when attempting to advance the coil.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger, as shown in figure 3¿¿ caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm).¿ in addition, without the return of the sl-10 microcatheter and the rhv used in the procedure, it cannot be determined if these components contributed to the complaint event.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.The damages found during analysis on the device may have occurred during post-procedural handling as it was noted that there was no damage on the coil after the event.Due to damaged condition of the received coil the reported event cannot be confirmed.Without return of concomitant products it cannot be determined if those components had any additional contributions to the complaint event.Additionally, review of this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.
 
Event or Problem Description
As reported by a healthcare professional, during coiling of an anterior communicating artery aneurysm it was reported that the physician experienced resistance when using two deltafill 18 stretch resistant coil (7mm x 33cm).First deltafill 18 stretch resistant coil (7mm x 33cm) (lot c41776) was tested for connectivity prior to insertion into the rhv.Coil was then flushed in the rhv per the flushing protocol.Coil was then loaded into the microcatheter several centimeters before resistance was felt (approximately 12-16 inches).It was described as ¿buckling¿ in the microcatheter as the coil could no longer be advanced.Coil was removed and another deltafill 18 stretch resistant coil (7mmx33cm) (same lot #) was selected.Same coil prep instructions and flushing protocol was performed.Once again, the coil was loaded into the microcatheter several centimeters before resistance was felt.Second deltafill coil was removed and physician completed procedure with stryker target xl coil using the same microcatheter.There were no damages noted on the coil or the microcatheter prior to use or upon removal.There were no surgical delays due to the reported event and there were no medical interventions required.Both deltafill coils are available for investigation.As reported by a healthcare professional, during coiling of an anterior communicating artery aneurysm it was reported that the physician experienced resistance when using two deltafill 18 stretch resistant coil (7mm x 33cm).First deltafill 18 stretch resistant coil (7mm x 33cm) (lot c41776) was tested for connectivity prior to insertion into the rhv.Coil was then flushed in the rhv per the flushing protocol.Coil was then loaded into the microcatheter several centimeters before resistance was felt (approximately 12-16 inches).It was described as ¿buckling¿ in the microcatheter as the coil could no longer be advanced.Coil was removed and another deltafill 18 stretch resistant coil (7mmx33cm) (same lot #) was selected.Same coil prep instructions and flushing protocol was performed.Once again, the coil was loaded into the microcatheter several centimeters before resistance was felt.Second deltafill coil was removed and physician completed procedure with stryker target xl coil using the same microcatheter.There were no damages noted on the coil or the microcatheter prior to use or upon removal.There were no surgical delays due to the reported event and there were no medical interventions required.It was initially reported that both deltafill coils are available for investigation.One coil was received and upon visual inspection of the returned coil the coil was found to be stretched.

Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6525480
Report Number2954740-2017-00089
Device Sequence Number16542850
Product Code HCG
UDI-Device Identifier10886704076940
UDI-Public(01)10886704076940(17)190228(10)C41776
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 02/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2019
Device Catalogue NumberDLF180733
Device Lot NumberC41776
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2017
Initial Report FDA Received Date04/27/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10